Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 95, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2015, 6:52 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2015, 6:52 PM EDT (22:52 UTC)
- Expired
- Jul 13, 2015, 7:41 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:05 PM EDT | TSTM WND DMG | 1 Ese Rugby, VA | ONE TREE DOWN ON YORK RIDGE ROAD. |
| Jul 13, 7:06 PM EDT | TSTM WND DMG | 4 Wnw Laurel Springs, NC | TREE DOWN ON CARSON WOODS ROAD. |
| Jul 13, 7:08 PM EDT | TSTM WND DMG | 1 N Elk Creek, VA | TREE BLOWN DOWN BY THUNDERSTORM WINDS ON COMERS ROCK ROAD. |
| Jul 13, 7:10 PM EDT | TSTM WND DMG | Ssw Spring Valley, VA | TREE BLOWN DOWN BY THUNDERSTORM WINDS ON SPRING VALLEY ROAD. |
| Jul 13, 7:25 PM EDT | TSTM WND DMG | 3 Wsw Deep Gap, NC | TREES DOWN ON ELK CREEK ROAD VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:39 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
260
WUUS51 KRNK 132252
SVRRNK
NCC005-009-189-VAC077-140000-
/O.NEW.KRNK.SV.W.0095.150713T2252Z-150714T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 800 PM EDT
* AT 650 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WHITETOP TO NEAR ELK PARK...MOVING SOUTHEAST AT 65
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOONE...
GALAX...
SPARTA...
JEFFERSON...
AND WEST JEFFERSON.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE HAD A HISTORY OF
PRODUCING WIDESPREAD WIND DAMAGE ACROSS UPSTREAM COUNTIES IN WEST
VIRGINIA...SOUTHWEST VIRGINIA...AND TENNESSEE. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3634 8185 3634 8171 3641 8174 3657 8169
3670 8154 3680 8104 3656 8084 3656 8091
3637 8098 3643 8117 3636 8126 3637 8136
3629 8137 3625 8147 3619 8146 3612 8154
3611 8181 3621 8190 3621 8191 3629 8192
TIME...MOT...LOC 2250Z 302DEG 58KT 3657 8162 3619 8198
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
769
WWUS51 KRNK 132325
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT MON JUL 13 2015
NCC005-009-189-VAC077-140000-
/O.CON.KRNK.SV.W.0095.000000T0000Z-150714T0000Z/
ASHE NC-WATAUGA NC-ALLEGHANY NC-GRAYSON VA-
725 PM EDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR ASHE...WATAUGA...ALLEGHANY AND SOUTHEASTERN GRAYSON COUNTIES...
AT 724 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM INDEPENDENCE TO SEVEN DEVILS...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOONE...
GALAX...
SPARTA...
JEFFERSON...
AND WEST JEFFERSON.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3622 8183 3628 8175 3635 8166 3644 8155
3661 8134 3675 8103 3656 8084 3656 8091
3637 8098 3643 8117 3636 8126 3637 8136
3629 8137 3625 8147 3619 8146 3612 8154
3611 8181 3621 8190 3621 8191
TIME...MOT...LOC 2324Z 248DEG 26KT 3663 8113 3617 8181
HAIL...<.75IN
WIND...60MPH
$$
RAB439
WWUS51 KRNK 132341
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT MON JUL 13 2015
NCC005-009-189-VAC077-132349-
/O.CAN.KRNK.SV.W.0095.000000T0000Z-150714T0000Z/
ASHE NC-WATAUGA NC-ALLEGHANY NC-GRAYSON VA-
741 PM EDT MON JUL 13 2015
...THE SEVERE THUNDERSTORM WARNING FOR ASHE...WATAUGA...ALLEGHANY
AND SOUTHEASTERN GRAYSON COUNTIES HAS BEEN CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND MOVED EAST OF THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED. LIGHT TO MODERATE RAINFALL AND OCCASIONAL CLOUD-TO-
GROUND LIGHTNING CAN BE EXPECTED TO CONTINUE IN THIS AREA FOR
ANOTHER HOUR OR SO.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3622 8183 3628 8175 3635 8166 3644 8155
3661 8134 3675 8103 3656 8084 3656 8091
3637 8098 3643 8117 3636 8126 3637 8136
3629 8137 3625 8147 3619 8146 3612 8154
3611 8181 3621 8190 3621 8191
TIME...MOT...LOC 2337Z 302DEG 58KT 3651 8090 3605 8158
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:27 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 13, 6:27 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT MON JUL 13 2015
.SYNOPSIS...
A SERIES OF DISTURBANCES WILL PROGRESS SOUTHEAST THROUGH THE AREA
FROM THE OHIO RIVER VALLEY REGION TONIGHT THROUGH TUESDAY NIGHT.
HIGH PRESSURE WILL GRADUALLY WORK ITS WAY INTO THE AREA WEDNESDAY
INTO THURSDAY...TRENDING OUR CONDITIONS COOLER AND DRIER. WARMER
CONDITIONS RETURN BY THE END OF THE WEEK WITH BETTER CHANCES OF
SHOWERS AND STORMS AGAIN OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 625 PM EDT MONDAY...
ISSUED SEVERE THUNDERSTORM WATCH NUMBER 414 THROUGH 1 AM FOR THE
REMAINING COUNTIES ALONG AND EAST OF THE BLUE RIDGE.
AS OF 530 PM EDT MONDAY...
ISSUED SEVERE THUNDERSTORM WATCH NUMBER 412 THROUGH 10PM AND
EXTENDED INTO WEST VIRGINIA. IF LINE HOLDS TOGETHER ACROSS THE
MOUNTAINS...WATCH POSSIBLE EAST OF THE BLUE RIDGE LATER THIS
EVENING.
AS OF 300 PM EDT MONDAY...
A MESOSCALE CONVECTIVE COMPLEX IS CURRENTLY HEADING SOUTHEAST
THROUGH THE OHIO RIVER VALLEY OF NORTH CENTRAL KENTUCKY INTO
SOUTHERN OHIO. STEERING TRAJECTORIES OPT FOR A SOLUTION THAT
CONTINUES ITS MOTION TOWARDS OUR REGION...ARRIVING IN THE WESTERN
PART OF THE FORECAST AREA AROUND 700 PM TO 800 PM THIS EVENING.
HOWEVER...AT THE SAME...THE BEST INSTABILITY IS ALONG THE WESTERN
FLANK...SO THE STRONGEST ACTIVITY MAY PASS WEST OF OUR REGION...AND
MOVE SOUTH INTO EASTERN TENNESSEE. WE ALSO HAVE THE QUESTION OF HOW
FAR EAST THE ACTIVITY WILL MOVE THROUGH OUR AREA. GOOD COVERAGE EAST
TO THE CREST OF THE BLUE RIDGE IS LIKELY. EAST OF THE BLUE
RIDGE...CONFIDENCE IS LESS...AND AS SUCH THERE WILL BE LOWER CHANCES
IN THIS REGION. IN TOTAL...SHOWER AND THUNDERSTORM ACTIVITY FROM
THIS SYSTEM IS EXPECTED TO LAST ON THE ORDER OF THREE HOURS BEFORE
TAPERING OFF TO ISOLATED SHOWERS OR ENDING. SOME OF THESE STORMS
COULD BE ON THE STRONG SIDE...WITH VERY GUSTY WINDS BEING THE
GREATEST THREAT.
THIS SYSTEM IS EXPECTED TO BE THE FIRST ROUND OF SHOWERS AND STORMS
FOR THE NIGHT. THE SECOND ROUND IS EXPECTED TO ARRIVE LATE TONIGHT
INTO EARLY TUESDAY MORNING...PERHAPS COMPARABLE IN LOCATION TO THE
SYSTEM FROM EARLY THIS MORNING...BUT ARRIVING A LITTLE LATER SO THAT
SOME OF THE STRONGER STORMS LINGER INTO MORE OF THE MORNING HOURS IN
THE EAST.
LATER TUESDAY AFTERNOON...THE POTENTIAL EXISTS AGAIN FOR ANOTHER
ROUND OF HEAVY RAIN SHOWERS AND STORMS TO MOVE INTO THE AREA FROM AN
UPSTREAM LOCATION FROM THE OHIO VALLEY REGION. SOME OF THESE AGAIN
MAY BE ON THE STRONG SIDE WITH LOCALLY HEAVY RAIN. LATER SHIFTS WILL
BE ABLE TO ASSESS HOW MUCH RAIN FALLS DURING THE UPCOMING FLASH
FLOOD WATCH PERIOD TO DETERMINE IF ANY EXTENSIONS IN TIME OR A
DIFFERENT GEOGRAPHICAL GROUPING IS WARRANTED.
TEMPERATURES WILL TREND SLIGHTLY UPWARD FOR LOW TEMPERATURES TONIGHT
AS COMPARED TO READINGS FROM THIS MORNING. EXPECT MID TO UPPER 60S
IN THE WEST AND UPPER 60S TO AROUND 70 IN THE EAST. HIGHS ON TUESDAY
WILL BE COMPARABLE OR SLIGHTLY HIGHER THAN THOSE OF TODAY.
ANTICIPATE LOW TO MID 80S IN THE WEST AND UPPER 80S TO AROUND 90 IN
THE EAST.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EDT MONDAY...
500 MB UPPER LOW/TROF MOVES OUT OF THE GREAT LAKES AND ACROSS THE
OHIO VALLEY TUESDAY NIGHT AND WEDNESDAY MORNING...THEN WILL BE EAST
OF THE FORECAST AREA BY THE END OF THE DAY ON WEDNESDAY. MODELS
SHOWED SOME DECENT JET DYNAMICS TOO WITH UPPER DIFFLUENCE OVER THE
FORECAST AREA THROUGH WEDNESDAY EVENING.
SURFACE LOW PRESSURE CROSSES THE OHIO VALLEY TUESDAY NIGHT AND
BRINGS A COLD FRONT THROUGH THE REGION LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE LOW AND COLD FRONT WILL BE OFF THE EAST COAST
BY THURSDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BE ONGOING AT THE BEGINNING OF THIS
FORECAST PERIOD. HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE A
CONCERN BUT THREAT WILL ALSO DEPEND ON WHERE HIGHEST RAINFALL
AMOUNTS END UP TONIGHT AND TUESDAY. HAVE RAISED THE PROBABILITY OF
PRECIPITATION FOR A LARGE PART OF THE FORECAST AREA ON TUESDAY
NIGHT.
CLOUDS AND PRECIPITATION WILL LIMIT WARM UP ON WEDNESDAY. STAYED
CLOSE TO MAV GUIDANCE FOR TEMPERATURES FOR THIS PART OF THE FORECAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...
LARGE UPPER RIDGE REMAINS OVER THE SOUTHERN PLAINS THROUGH FRIDAY
THEN DRIFTS INTO THE SOUTHWEST UNITED STATES OVER THE WEEKEND.
WARMER AIR MASS RETURNS WITH 850 MB TEMPERATURES APPROACHING +20
ADVECTING INTO THE REGION ON FRIDAY.
STABLE AIR MASS COMES INTO THE FORECAST AREA BEHIND THE FRONT ON
WEDNESDAY NIGHT AND THURSDAY. WARM AIR AT MID LEVELS WILL ALSO CAP
PRECIPITATION DEVELOPMENT. SURFACE HIGH PRESSURE WILL BE CENTERED
OVER THE FORECAST AREA FRIDAY MORNING. HIGH IS FAR ENOUGH OFF SHORE
BY SATURDAY FOR A RETURN OF MOISTURE AND INSTABILITY BACK INTO THE
AREA. HAVE REMOVED PROBABILITY OF PRECIPITATION BEHIND THE FRONT.
BETTER CHANCE OF RAIN RETURNS WITH THE INCREASING MOISTURE AND
INSTABILITY ON SATURDAY. NO MAJOR ADJUSTMENTS NEEDED TO GUIDANCE FOR
TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 145 PM EDT MONDAY...
A MIX OF LOW END VFR AN MVFR CUMULUS CLOUDS ARE ACROSS THE REGION
WITH SOME OF THEM IN GREAT ENOUGH CONCENTRATION FOR A CEILING OF
STARTO-CU. LITTLE IF ANY SHOWERS AND STORMS ARE EXPECTED THROUGH
THE MID-AFTERNOON. ONCE WE REACH THE LATE AFTERNOON AND EARLY
EVENING COVERAGE OF SHOWERS AND STORMS WILL INCREASE FOR TWO
REASONS. PEAK HEATING WILL HAVE PASSED...AND DIURNALLY BASED
ISOLATED SHOWERS AND STORMS WILL INCREASE. IN THE WEST...COVERAGE
WILL INCREASE WITH THE APPROACH OF A THUNDERSTORM COMPLEX...THAT
IS CURRENTLY MOVING THROUGH SOUTHERN INDIANA AND SOUTHWEST OHIO.
SHOWERS AND STORMS ASSOCIATED WITH THIS COMPLEX WILL MOVE THROUGH
AT LEAST THE WESTERN HALF OF THE REGION THIS EVENING...WITH
COVERAGE OVER THE EASTERN HALF OF THE AREA NOT AS CONFIDENT. A MIX
OF IFR/MVFR CIGS AND VSBYS WILL ACCOMPANY THE HEAVIER OF THESE
SHOWERS AND STORMS. WIND GUSTS IN THE STRONGER STORMS WILL LIKELY
BE GREATER THAN 30 KTS. ACTIVITY ASSOCIATED WITH THIS SYSTEM WILL
LAST AROUND TWO TO THREE HOURS. MVFR CIGS AND IFR/MVFR FOG IS
EXPECTED ACROSS THE AREA AFTER THE BULK OF THE PRECIPITATION ENDS.
ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO ARRIVE ACROSS THE
AREA FROM THE WEST LATE TONIGHT INTO EARLY TUESDAY MORNING. STRONG
WIND GUSTS MAY ALSO ACCOMPANY THIS ACTIVITY.
CONDITIONS ARE EXPECTED TO SLOWLY IMPROVE THROUGH THE MORNING
HOURS SO THAT MOST LOCATIONS WILL BE MVFR OR LOW END VFR BY 18Z.
EXTENDED AVIATION DISCUSSION...
POTENTIAL FOR NUMEROUS SHOWERS/STORMS WILL CONTINUE THROUGH
TUESDAY NIGHT. AN ACTIVE NORTHWEST/BAROCLINIC FLOW WILL REMAIN IN
PLACE ALONG THE NORTHEAST SIDE OF A STRONG SUBTROPICAL RIDGE OF
HIGH PRESSURE ANCHORED IN THE SOUTHERN PLAINS. ONE OR MORE
CONVECTIVE COMPLEXES APPEAR LIKELY WITHIN THIS TIME FRAME...BUT
LOW CONFIDENCE ON EXACT TIMING ATTM. PLACEMENT FAVORS A TRACK FROM
THE UPPER MIDWEST THROUGH THE LOWER OHIO VALLEY AND INTO THE
SOUTHERN APPALACHIANS.
MORE TYPICAL SUMMERTIME CONDITIONS RETURN FOR THE LATER
HALF OF THE WEEK WITH EARLY MORNING FOG/LOW CLOUDS IN THE USUAL
SPOTS...KLWB/KBCB/KLYH...AND ISOLATED TO SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS. OVERALL...CIGS AND VSBYS SHOULD BE VFR
MUCH OF THE TIME PERIOD.
&&
.HYDROLOGY...
AS OF 300 PM EDT MONDAY...
DESPITE THE FACT THAT THE TWO SYSTEM TONIGHT WILL BE SEPARATED BY
MULTIPLE HOURS...GIVEN THE HEAVY RAIN SOME OF THE REGION RECEIVED
LAST NIGHT...AND THE POTENTIAL FOR ADDITIONAL HEAVY RAIN TONIGHT AND
EARLY TOMORROW...A FLASH FLOOD WATCH WILL BE ISSUED FROM 600 PM THIS
EVENING THROUGH NOON ON TUESDAY. THE AREA OF THE WATCH WILL BE THOSE
COUNTIES ALONG AND WEST OF THE CREST OF THE BLUE RIDGE AND
BEDFORD...FRANKLIN...AND PATRICK COUNTIES IN VIRGINIA. MUCH OF THE
WATCH AREA IS EXPECTED TO RECEIVE BETWEEN THREE-QUARTERS OF AN INCH
OF RAIN TO ONE INCH OF RAIN OVER THE TWELVE HOUR PERIOD.
HOWEVER...LOCALLY HEAVIER AMOUNTS OF ONE TO THREE INCHES IN A
SHORTER PERIOD OF TIME WILL PROMPT FLASH FLOODING.
&&
.EQUIPMENT...
NOAA WEATHER RADIO STATION WXM72 IN HINTON WEST VIRGINIA...OPERATING
ON A FREQUENCY OF 162.425 MEGAHERTZ...IS CURRENTLY OUT OF
SERVICE. TECHNICIANS ARE ADDRESSING THE PROBLEM. WE APOLOGIZE FOR
ANY INCONVENIENCE THIS MAY CAUSE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR VAZ007-009>020-
022>024-032>034.
NC...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ042>044-507-
508.
&&
SYNOPSIS...DS
NEAR TERM...DS/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...
EQUIPMENT...Hazardous weather outlook, Jul 13, 6:25 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 625 PM EDT MON JUL 13 2015 NCZ001-002-018-VAZ007-009>017-WVZ042>044-507-508-142230- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 625 PM EDT MON JUL 13 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ032-142230- PATRICK- 625 PM EDT MON JUL 13 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ018>020-022>024-033-034-142230- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- BEDFORD- 625 PM EDT MON JUL 13 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 1 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ035-043>047-058-059-142230- STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 625 PM EDT MON JUL 13 2015 ...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 1 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-020-142230- SURRY-WILKES-YADKIN- 625 PM EDT MON JUL 13 2015 ...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Local storm report, Jul 13, 3:23 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM DEBRIS FLOW 2 SW NARROWS 37.31N 80.84W
07/13/2015 GILES VA TRAINED SPOTTER
MUDSLIDE NEAR THE ROAD ON STATE ROUTE 61, WOLF CREEK ROAD
ABOUT 2.3 MILES SOUTHWEST OF NARROWS, VA.
&&
JMORROWSpecial weather statement, Jul 13, 5:29 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT MON JUL 13 2015
VAZ009-012-132215-
WYTHE-SMYTH-
529 PM EDT MON JUL 13 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMYTH AND
SOUTHWESTERN WYTHE COUNTIES...
AT 527 PM EDT...A STRONG THUNDERSTORM WAS NEAR ASBERRYS...MOVING EAST
AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
THIS STORM MAY INTENSIFY AND A WARNING MAY BE REQUIRED.
LOCATIONS IMPACTED INCLUDE...
MARION...
RURAL RETREAT...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
AND MARION WYTHEVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3695 8164 3699 8158 3700 8152 3699 8148
3699 8147 3698 8141 3695 8138 3697 8137
3697 8135 3693 8114 3675 8133 3674 8136
3674 8137 3690 8165
TIME...MOT...LOC 2127Z 274DEG 22KT 3697 8154
RABLocal storm report, Jul 13, 6:45 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG TAZEWELL 37.12N 81.52W
07/13/2015 TAZEWELL VA 911 CALL CENTER
MULTIPLE TREES DOWN AROUND THE COUNTY. START TIME WAS
ESTIMATED BASED OFF OFF RADAR. 608 - 636PM
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:43 AM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 62 min |
| Jul 13, 3:36 PM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Watauga | 16 hr |
| Jul 12, 9:45 PM EDT | Special Weather Statement | RNK | Craig, Franklin, Roanoke, City of Roanoke, City of Salem | 60 min |
| Jul 12, 10:23 PM EDT | Areal Flood Advisory | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 112 min |
| Jul 12, 11:06 PM EDT | Special Weather Statement | RNK | Alleghany, Bedford, Botetourt, Craig, City of Covington, City of Roanoke and 1 more | 54 min |
| Jul 12, 11:30 PM EDT | Special Weather Statement | RNK | Bland | 60 min |
| Jul 13, 12:14 AM EDT | Special Weather Statement | RNK | Giles, Montgomery, Pulaski, City of Radford | 61 min |
| Jul 13, 12:29 AM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jul 13, 1:01 AM EDT | Special Weather Statement | RNK | Franklin | 59 min |
| Jul 13, 1:08 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Franklin | 52 min |
| Jul 13, 1:17 AM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Jul 13, 1:39 AM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 42 min |
| Jul 13, 1:46 AM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| Jul 13, 2:18 AM EDT | Special Weather Statement | RNK | Floyd, Patrick | 57 min |
| Jul 13, 3:06 AM EDT | Areal Flood Advisory | RNK | Patrick | 3 hr |
| Jul 13, 6:43 AM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 4 hr |
| Jul 13, 5:29 PM EDT | Special Weather Statement | RNK | Smyth | 46 min |
| Jul 13, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Wythe | 57 min |
| Jul 13, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 51 min |
| Jul 13, 6:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 58 min |
| Jul 13, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Smyth, Wythe | 58 min |
| Jul 13, 6:55 PM EDT | Special Weather Statement | RNK | Pittsylvania | 65 min |
| Jul 13, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 61 min |
| Jul 13, 7:04 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Campbell, City of Buena Vista, City of Lynchburg | 56 min |
| Jul 13, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Craig, Floyd, Montgomery, Patrick and 2 more | 66 min |
| Jul 13, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 60 min |
| Jul 13, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 36 min |
| Jul 13, 7:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Henry, Patrick, City of Martinsville | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.